Delaware, 2006

Lightning Strike in Delaware, April 3, 2006

April 3, 2006 · NWS PHI · 1 event in 1 county or zone

A fast moving storm, producing cloud to ground lightning, during the evening on the 3rd knocked out power to about 1,200 Delmarva customers in the Middletown and Mount Pleasant areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A fast moving storm, producing cloud to ground lightning, during the evening on the 3rd knocked out power to about 1,200 Delmarva customers in the Middletown and Mount Pleasant areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 2:00 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 3, 2:00 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT MON APR 3 2006

.OVERVIEW...
THANK-YOU ATLC OCEAN. ONE ALMOST ALWAYS CAN NEVER SAY NEVER IN
METEOROLOGY...BUT TODAY IS ONE CASE DOROTHY WHERE ITS GOOD TO NOT BE
IN KANSAS. WE HAVE SEEN WHAT SERLY FLOW HAS DONE TO PLACES FTHR TO
THE WEST WITH REPSECT TO CONVECTIVE. FOR US THE CHILLY SERLY FLOW
FROM THE ATLC AND THE MCS GOING OFF THE VA/NC CST HAVE COME TO SAVE
THE DAY AND REDUCE OUR SVR WX THREAT. GREATEST PTNL RMNS IN LWR
DELMARVA AND GIVEN THE STABILIZING SERLY FLOW OUR THINKING IS THE
MOST LKLY SVR WX PARAMETER WILL BE LARGE HAIL. AFTER THAT CLOSED LOW
IN NW ONT SHLD GIVE CWA PSBLY OUR LAST SHOT AT SEEING SNOW FOR THE
SEASON AS IT OR ITS SHRT WV MOVS THRU TUE NGT. NEXT PCPN SHOT
APPEARS SLATED FOR EITHER FRI OR SAT. AROUND IT TEMPS WILL BE COOLER
THAN THE PAST SVRL DAYS ESP DURG THE REST OF THIS WORK WEEK. THE GFS
INIT BETTER WITH THE CLOSED LOW OVER ONTARIO...AND ITS H8 THERMAL
FIELDS ARE SLGTLY BETTER THAN THE NAM.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SPEED MAX/SHRT WV IN THE TN VLY AT 12Z WILL ROUND THE TROF...MAKE IT
GO NEG TILT AND ENHANCE OUR PCPN CHCS THIS EVE. SFC BASED LI(S) ARE
VERY STABLE AND ALL OF THE FCSTD INSTAB IS ALF. THUS IT LOOKS LIKE
ELEVATED CONVECTION WILL BE THE FLAVOR OF THE TSRAS TNGT. WBZ TEMPS
ARE STILL PRETTY LOW (7-9K) AND WE WILL MAINTAIN THE MNTN OF HAIL TO
COINCIDE WITH THE CUR SLGT RISK FROM SPC. SUSPECT THO OUR GREATEST
CHCS FOR SVR (LARGE HAIL) WOULD BE LIMITED FTHR S AND THAT BASED ON
A VIGOROUS ELEVATED STORM WORKING ITS WAY INTO OUR CWA. THERE IS
SFCNT SHEAR FOR STORMS TO ROTATE...BUT GREATEST HEL VALUES ARE
VACATING THE PREMISES ERLY THIS EVE AS THE STORMS ARE EXPECTED TO
ARRIVE. LOOKS LIKE PCPN WILL BE SHUTTING OFF ABT THE TIME OF CHGOVR
UP N AND WE WILL LEAVE THE MNTN. LAST THOUGHT IS ABT WIND ADVY PTNL
AS MOMENTUM TRANSFER WINDS FCSTD BY THE NAM/GFS WOULD TAKE US THERE.
BUT SINCE THIS IS OCRG LATE AT NGT W/O THE AID OF A BIG ISALLOBARIC
JUMP WE WILL NOT ISSUE IT ATTM.

OTHER THAN OUR NRN ZONES...DRY AIR IN PLACE ON TUE PREVENTS THE
CONVECTIVE TEMPS FROM BEING REACHED. COULD BE SOME LEFTOVER RASHSN
ERLY UP N. VERY WINDY DAY...BUT MOMENTUM TRANSFER WINDS DECREASE AS
THE SUN RISES AND FOR NOW KEEPS US JUST BLO ADVY CRIT. BASED ON
FCSTD H8 TEMPS THE COOLER NAM MOS MAX TEMPS LOOK BETTER.

THE AFOREMENTIONED CLOSED LOW FROM ONTARIO DIVES DOWN INTO THE MID
ATLC STAS ON TUE NGT. GIVEN ITS BETTER INIT...WE LIKE THE FTHR S GFS
SOLN FOR NOW. AS THE CLOSED LOW PASSES ACRS THE REGION SHSN SHLD
OVERSPREAD THE NRN THIRD OF OUR CWA WHERE OUR CONFID IS GREATEST
WITH LESS CHCS FTHR S. EVEN IN THE PHL METRO AREA IT WILL BE COLD
ENUF FOR SNOW ESP IF PCPN WAS TO OCR LATER OVRNGT. THE GFS FCSTD TTS
TO REACH THE MID 50S AND EVEN HAS SOME SFC BASED CAPE. IT WOULD NOT
BE SHOCKING TO HAVE EITHER SNOW SQUALLS OR EVEN SOME THUNDERSNOW ALG
THE EVENTUAL PATH OF THE CLOSED LOW. GUID MIN TEMPS ARE TIGHTLY
CLUSTERED AND WILL BE FOLLOWED.

ON WED CONVECTIVE TEMPS WILL BE REACHED AND THERE SHLD BE MORE
INSTAB CU AROUND AS FLOW ALF RMNS CYCLONIC. THE INVERSION UP N APRS
HIGH ENUF TO SUPPORT RASHSN IN OUR NWRN ZONES. EVEN FTHR S THERE
MIGHT BE SOME SPRINKLES OR SHRAS. BASED ON H8 TEMPS THE GFS MOS MAX
TEMPS DO LOOK BETTER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MODELS ARE IN FAIRLY GOOD AGREEMENT CONCERNING A PCPN EVENT CENTERED
AROUND FRI/SAT. THE GFS/DGEX RMN THE SLOEST WHL MOST OF THE OTHER
MED RNG MDLS ARE SOMEWHAT FASTER. THIS LOOKS LIKE IT CAN DROP A
DECENT RAINFALL ACRS OUR CWA. SFC BASED INSTAB IS NOT THERE YET AND
WE HAVE NOT INCLUDED THUNDER. SURROUNDING THIS PCPN EVENT WE SHLD
HAVE SOME FAIR AND NEAR NML WX. DEPENDING UPON HOW QUICKLY WINDS
DIMINISH WED NGT...THU MRNG COULD BE QUITE FROSTY. OTHERWISE ALTHO
THIS GFS RUN WAS ON THE WARM SIDE OF THE ENSEMBLE ENVELOPE...GIVEN
THE MDL/S MED RNG COLD BIAS IT HAS HAD SINCE ERLY MARCH...WE HAVE
OPTED TO RMN CLOSER TO THE OPERATIONAL RUN.

&&

.AVIATION...
GENERAL WIND FLOW WILL FAVOR SE APPROACHES THROUGH THE EVENING HOURS
THEN SWITCH TO THE WEST AND NORTHWEST WITH AN INCREASING WIND SPEED.
SKIES ARE VFR WITH EXCEPTION OF WHERE THE NARROW BAND OF PCPN EXTENDS
FROM SOUTHERN DELAWARE SW INTO CENTRAL PENNSYLVANIA. MVFR CONDITIONS
EXISTS EITHER SIDE OF THE LINE. SO CONVECTION ATTM, BUT THE DELMARVA
REGION LIKELY SPIN UP SOME TSTMS. LATER ON TONIGHT THE LINE OF
CONVECTION ASSOCIATED WITH THE UPPER LOW WILL MOVE INTO PARTS OF
CENTRAL PENNA. VFR CONDITIONS RETURN TO THE REGION IN THE EARLY
MORNING HOURS ON TUESDAY. FREEZING LEVEL AT PHL SHOWS THE COOL AIR
MASS COMING IN BEHIND THE FRONT. AT 2 AM TUESDAY, THE FRZLVL IS
8,200 WITH 90% RH. AT 8 AM THE FRZLVL DROPS TO 1,100 FT AT 75% RH.

&&

.MARINE...
LOW PRESSURE MOVING INTO THE EASTERN GREAT LAKES AND DEPARTING RIDGE
OFF THE EAST COAST IS BRINGING A SE WIND THAT WILL CONTINUE TO
INCREASE THIS EVENING. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE
OCEAN AND WILL GO UP THIS EVENING ON THE BAY. A SECONDARY LOW WILL
FORM OVER EASTERN CHESAPEAKE SHORE THEN TRACK NE INTO NEW JERSEY.
THE LOW WILL PULL OFF TO THE NORTHEAST BY TUESDAY MORNING WITH A
STRONG NW WIND TO FOLLOW. OFFSHORE WINDS CONTINUE INTO THURSDAY THEN
HIGH PRESSURE RIDGE BUILDS OVER THE WATERS INTO FRIDAY. ANOTHER LOW
WILL MOVE TO THE GREAT LAKES ON FRIDAY.

&&

.HYDROLOGY...
MCS TO OUR S HAS APPARENTLY UPSET THE WORKS AND MDL QPFS HAVE COME
DOWN FROM THE OVRNGT. WE EVEN TOOK A BIT MORE OFF THE GUID AND HOPE
THAT WE GET TO OUR HALF INCH LVLS. NEXT PCPN SHOT LOOKS PROMISING
AGAIN QPFWISE ON FRI...BUT WE HAVE BEEN DOWN THAT ROAD BEFORE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 6 AM
         TUESDAY.
      ...GALE WARNING FOR ANZ430-431-450>455 FROM 6 AM TUESDAY
         TO 4 PM TUESDAY.
&&

OVERVIEW/SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION/MARINE...EBERWINE
HYDROLOGY...GIGI
Hazardous weather outlook, Apr 3, 3:41 AM EST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
441 AM EDT MON APR 3 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-041000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
441 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED DELAWARE, THE NORTHERN
MARYLAND EASTERN SHORE, SOUTHERN NEW JERSEY, DELAWARE BAY AND THE
COASTAL WATERS OF DELAWARE AND FAR SOUTHERN NEW JERSEY UNDER A
SLIGHT RISK OF AFTERNOON AND EVENING SEVERE THUNDERSTORMS.
A PORTION OF SOUTHEASTERN PENNSYLVANIA MAY ALSO BE AT RISK.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDY CONDITIONS ARE EXPECTED ON TUESDAY ACROSS THE REGION. OTHERWISE,
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE INITIATED LATER TODAY.

MPD

The radar

The Dover AFB radar (KDOX), 85 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Castle

When
April 3, 8:30 PM EST
Where
New Castle County, Middletown
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503520.